Texas, 2009Flash Flooding and Hail in Texas, May 3, 2009
May 3, 2009 · NWS LCH · 6 events in 3 counties and zones
A long-lived line of severe thunderstorms, called a derecho, developed over central Texas early on May 3, 2009, before moving rapidly eastward across southeast Texas during the morning. Additional strong to severe thunderstorms developed in the wake of the initial derecho across the region into the afternoon hours.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $20,000
- Crop damage
- None recorded
- Events
- 6
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A long-lived line of severe thunderstorms, called a derecho, developed over central Texas early on May 3, 2009, before moving rapidly eastward across southeast Texas during the morning. Additional strong to severe thunderstorms developed in the wake of the initial derecho across the region into the afternoon hours. Several reports of damaging winds, large hail, and flash flooding were received.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lake Charles, LA wrote its last area forecast discussion before the first event at May 3, 6:57 AM CST, 3 minutes earlier.
Area forecast discussion, May 3, 6:57 AM CST, 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAKE CHARLES LA
757 AM CDT SUN MAY 3 2009
.UPDATE...HAVE UPDATED ZONES/GRIDS WITH TORNADO WATCH #232 FOR
ALONG AND NORTH OF LOUISIANA I-10. WATCH IN EFFECT UNTIL 3 PM.
WCN ALREADY OUT.
&&
MARCOTTE
&&
.PREV DISCUSSION... /ISSUED 557 AM CDT SUN MAY 3 2009/
AVIATION...
STORMS DRAGGING ACROSS CENTRAL LOUISIANA AT THIS TIME WILL EXIT TO
THE EAST WHILE A SECOND STORM SYSTEM WILL MOVE INTO EASTERN
TEXAS. THIS LATEST STORM SYSTEM IS MOVING EAST AT 45 MPH. AT THIS
TIME THE STORM COMPLEX WILL SWEEP ACROSS TYLER...JASPER AND
NEWTON COUNTIES AROUND 7 AM AND INTO BEAUREGARD...VERNON
PARISHES BEFORE 8 AM. AS THE STORM SYSTEM MOVES TO THE EAST IT WILL
MOVE OUT OF THE COLD SECTOR AND INTO WARMER MORE UNSTABLE AIR
WHICH WILL MEAN STRONGER STORMS WILL DEVELOP.
BPT..LCH AND FINALLY LFT AND ARA WILL SEE SOME STORM DEVELOPMENT
ALTHOUGH THE STRONGEST STORMS WILL SWEEP WELL TO THE NORTH OF
THESE LOCATIONS. BUT WILL MONITOR THE SOUTHWARD PROGRESSION.
MVFR/IFR FOR CLOUDS AND WX FOR AEX. MVFR FOR BPT...LCH...LFT AND
ARA FOR CLOUDS AND SHWRS.
PREV DISCUSSION... /ISSUED 532 AM CDT SUN MAY 3 2009/
UPDATE...MCS CURRENTLY OVER EAST CENTRAL TEXAS TRACKING RAPIDLY
EAST. ACTIVITY HAS BEEN ELEVATED BUT EXPECTED TO BECOME SURFACE
BASED TAPPING INTO SOME ADDITIONAL MOISTURE/INSTABILITY. SEVERE
THUNDERSTORM WATCH #231 IN EFFECT UNTIL 11 AM CDT. INCLUDES OUR
INTERIOR SOUTHEAST TEXAS COUNTIES. ALSO BEAUREGARD...VERNON AND
RAPIDES OF WEST CENTRAL LOUISIANA.
MARCOTTE
PREV DISCUSSION... /ISSUED 412 AM CDT SUN MAY 3 2009/
DISCUSSION...ANOTHER IN A SERIES OF MCSS CURRENTLY MOVING ACROSS
THE ARKLATEX REGION. PROPAGATION RESULTING IN A SOUTHWARD
EXPANSION OF CONVECTION INTO CENTRAL LOUISIANA AND THE LAKES AREA
OF INTERIOR SOUTHEAST TEXAS. POST FRONTAL DEVELOPMENT ALSO OCCURRING
OVER CENTRAL/NORTH CENTRAL TEXAS.
FAIR WEATHER PATTERN COMING TO AN END TODAY. MID LEVEL TROF
MOVING THROUGH THE SOUTHERN PLAINS WILL BE SUFFICIENT TO ADVANCE
A PERSISTENT FRONTAL BOUNDARY INTO THE FORECAST AREA
OVERNIGHT...STALLING NEAR THE COAST MONDAY THEN RAPIDLY WASHING
OUT. ALONG AND AHEAD OF THIS SYSTEM AMPLE MOISTURE IN PLACE WITH
PROGGED PRECIPITABLE WATERS RUNNING AROUND 1.7 INCHES...WELL ABOVE
THE NORM FOR THIS TIME OF YEAR. WITH CONCERN FOR HEAVY
RAINFALL...HAVE INGESTED HPC QPF INTO GRIDS. STORM TOTAL PRECIP
RANGING FROM A MAXIMUM OF 2 INCHES ACROSS THE NORTHEAST PORTION OF
THE FORECAST AREA DOWN TO NEAR 0.5 INCHES OVER COASTAL SOUTHEAST
TEXAS. WAS CONTEMPLATING THE NEED FOR A FLOOD WATCH OVER OUR
NORTHERN TIER BUT CURRENT NUMBERS BELOW FLASH FLOOD GUIDANCE OF
3/4/5 INCHES FOR 1/3/6 HOURS. SPC MAINTAINING THE ENTIRE AREA IN
SLIGHT RISK FOR SEVERE EXPECTING SQUALL LINE DEVELOPMENT
ALONG/AHEAD OF FRONT. WIND DAMAGE APPEARS FAVORABLE FROM
UNIDIRECTIONAL WIND PROFILES...AS WELL AS HAIL AND A FEW
TORNADOES.
RAINS TAPER OFF FROM NORTHWEST TO SOUTHEAST THROUGH MONDAY.
EXACTLY WHERE FRONT WILL END UP IS PARTICULARLY SUSPECT AT THIS
TIME FROM NUMEROUS COLD POOLS SETTING UP FROM PREVIOUS AND ONGOING
CONVECTION. THUS WHETHER WE ACTUALLY SEE SOME LOWER
DEWPOINTS/HUMIDITY FILTER INTO THE SOUTHERN SECTIONS REMAINS
QUESTIONABLE. RETURN FLOW SETS UP TUESDAY WITH ANY COOLER OR DRIER
COMING TO AN END.
REMAINDER OF THE WEEK...WILL BE LOOKING FOR A DRY WEATHER PATTERN
WITH THE EXCEPTION OF WEDNESDAY WHEN NEXT IMPULSE APPROACHES. AT
THIS TIME IT APPEARS MAIN ENERGY AND RAINS WILL REMAIN NORTH OF
THE FORECAST AREA SO LOW END POPS WILL BE MAINTAINED. OTHERWISE
EXPECTING TEMPERATURES ABOVE THE NORM.
MARINE...OUR PERSISTENT SOUTHERLY FLOW WILL BE BRIEFLY
INTERRUPTED MONDAY AS A COLD FRONT DROPS INTO THE NORTHWEST GULF.
THIS BOUNDARY WILL RAPIDLY WASH OUT WITH A ONSHORE FLOW BECOMING
REESTABLISHED TUESDAY.
&&
.PRELIMINARY POINT TEMPS/POPS...
KLCH 83 70 81 66 86 / 50 60 40 10 10
KBPT 82 67 81 66 86 / 50 40 30 10 10
KAEX 82 64 79 61 86 / 80 60 30 10 10
KLFT 84 70 80 65 87 / 50 60 50 10 10
&&
.LCH WATCHES/WARNINGS/ADVISORIES...
LA...NONE.
TX...NONE.
GM...NONE.
&&
Hazardous weather outlook, May 3, 3:54 AM CST, 3 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAKE CHARLES LA
454 AM CDT SUN MAY 3 2009
GMZ430-432-435-450-452-455-470-472-475-LAZ027>033-041>045-051>055-
TXZ180>182-201-215-216-041000-
SABINE LAKE-CALCASIEU LAKE-VERMILION BAY-
COASTAL WATERS FROM CAMERON, LA TO HIGH ISLAND, TX OUT 20 NM-
COASTAL WATERS FROM INTRACOASTAL CITY TO CAMERON, LA OUT 20 NM-
COASTAL WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY,
LA OUT 20 NM-
WATERS FROM CAMERON, LA TO HIGH ISLAND, TX EXTENDING FROM 20 NM
TO 60 NM-
WATERS FROM INTRACOASTAL CITY, LA TO CAMERON, LA EXTENDING FROM
20 NM TO 60 NM-
WATERS FROM LOWER ATCHAFALAYA RIVER TO INTRACOASTAL CITY, LA
EXTENDING FROM 20 NM TO 60 NM-VERNON-RAPIDES-AVOYELLES-BEAUREGARD-
ALLEN-EVANGELINE-ST. LANDRY-CALCASIEU-JEFFERSON DAVIS-ACADIA-
LAFAYETTE-UPPER ST. MARTIN-CAMERON-VERMILION-IBERIA-ST. MARY-
LOWER ST. MARTIN-TYLER-JASPER-NEWTON-HARDIN-JEFFERSON-ORANGE-
454 AM CDT SUN MAY 3 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE NORTHWEST
GULF OF MEXICO...CENTRAL LOUISIANA...SOUTH CENTRAL LOUISIANA...
SOUTHWEST LOUISIANA...WEST CENTRAL LOUISIANA AND SOUTHEAST TEXAS.
.DAY ONE...TODAY AND TONIGHT
ACTIVE WEATHER IS EXPECTED ALONG AND AHEAD OF A COLD FRONT THAT
WILL ADVANCE ACROSS THE AREA TONIGHT. WIND PROFILES AND
INSTABILITY ARE FAVORABLE FOR A FEW SEVERE THUNDERSTORMS. PRIMARY
THREAT WILL BE DAMAGING WINDS AND HAIL...BUT ISOLATED TORNADOES
WILL ALSO BE POSSIBLE. ALONG WITH THE SEVERE WEATHER THREAT WILL
BE THE POTENTIAL FOR HEAVY RAINS PARTICULARLY NORTH OF INTERSTATE
10 WHERE 1 TO 2 INCHES WILL BE COMMON WITH ISOLATED HIGHER AMOUNTS.
SPOTTER ACTIVATION MAY BE REQUIRED.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
SHOWERS AND THUNDERSTORMS WILL DIMINISH MONDAY WITH AN OVERALL DRY
PATTERN EXPECTED THROUGH THE REMAINDER OF THE WEEK.
SPOTTER ACTIVATION IS NOT EXPECTED.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED TODAY AND TONIGHT.
Event by event
3 flash flood, 2 thunderstorm wind, 1 hail. Local standard time, as filed.
Thunderstorm Wind, Jasper
- When
- May 3, 7:00 AM CST to 7:03 AM CST
- Where
- Jasper County, 8.76 mi WSW of Browndale
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Public
- Coordinates
- 31.065, -94.103
The public reported a boat capsized and sank near the Sam Rayburn Dam, stranding the boater.
Thunderstorm Wind, Newton
- When
- May 3, 7:10 AM CST to 7:13 AM CST
- Where
- Newton County, 8.79 mi ENE of Mayflower
- Measured
- 61 kt (70 mph) estimated gust
- Property damage
- $5,000
- Reported by
- Public
- Coordinates
- 31.160, -93.589
The public reported trees blown down on lake cabins southwest of the Toledo Bend Dam.
Flash Flood, Jasper
- When
- May 3, 8:00 AM CST to 9:30 AM CST
- Where
- Jasper County, 1.83 mi WSW of Mt Union to 0.77 mi SW of Mt Union
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 30.693, -94.060
Law enforcement reported water covering Highway 1013 west of Mt. Union.
Flash Flood, Jasper
- When
- May 3, 10:30 AM CST to 1:30 PM CST
- Where
- Jasper County, 1.51 mi NNE of Jasper Bell Arpt to 1.62 mi NE of Jasper Bell Arpt
- Cause
- Heavy Rain
- Property damage
- $5,000
- Reported by
- Law Enforcement
- Coordinates
- 30.898, -94.016
Local law enforcement reported roadway partially washed out at intersection of Daily Street and Chris Street just west of FM 252 in southwest Jasper.
Flash Flood, Tyler
- When
- May 3, 11:00 AM CST to 1:00 PM CST
- Where
- Tyler County, 5.22 mi N of Chester to 6.29 mi SW of Woodville Tylerco Ar
- Cause
- Heavy Rain
- Reported by
- Law Enforcement
- Coordinates
- 30.994, -94.617
Tyler County Sheriff Office reported several roads covered by high water across the county.
Hail, Jasper
- When
- May 3, 2:15 PM CST
- Where
- Jasper County, 2.48 mi ESE of Kirbyville
- Measured
- 1 in hail
- Reported by
- COOP Observer
- Coordinates
- 30.640, -93.880
CoCoRaHS observer reported pea to quarter size hail covering the ground.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Mississippi, May 3 to 4, 20091 death · 1 injured · $8.1 million · EF1 · 58 events
- Flooding in Alaska, May 3 to 14, 2009$3.3 million · 7 events
- Tornado and Flash Flooding in Texas, May 3, 2009$296,000 · EF1 · 19 events
- Damaging Winds and Lightning Strikes in Georgia, May 3, 2009$653,000 · 56 kt wind · 24 events
- Tornadoes and Flash Flooding in Alabama, May 3, 2009$105,000 · EF1 · 13 events
- Flood in Alaska, May 3 to 4, 2009$400,000 · 1 event
- Tornado and Hail in Louisiana, May 3, 2009$123,000 · EF0 · 9 events
- Tornado and Damaging Wind in North Carolina, May 3, 2009$103,000 · EF0 · 2 events
- Damaging Winds in Alabama, May 3, 2009$80,000 · 61 kt wind · 6 events
- Flash Flooding and Flooding in Kentucky, May 3 to 4, 2009$17,000 · 32 events
- Flooding in Illinois, May 3 to 30, 2009$50,000 · 2 events
- Flooding in Indiana, May 3 to 30, 2009$50,000 · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 173890, 173891, 173892, 173894, 173893, 173895.